Hail, Platte
- When
- May 18, 2:46 PM MST
- Where
- Platte County, 1.03 mi E of Chugcreek
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.050, -104.900
Public reported 1.0 in hail near Wheatland.
Isolated severe thunderstorms across southeast Wyoming with a Severe Thunderstorm Watch over in the Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Isolated severe thunderstorms across southeast Wyoming with a Severe Thunderstorm Watch over in the Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 18, 12:53 PM MST, 1 hour 53 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Cheyenne WY
153 PM MDT Sun May 18 2025
.KEY MESSAGES...
- Active weather pattern today and Monday as another Pacific
storm system impacts the region. There is an Enhanced Risk for
severe thunderstorms on Sunday across the eastern plains.
- Cold front Sunday night will bring accumulating snow chances
to higher elevations Sunday night through Monday.
Unseasonably cold temperatures and strong winds are also
expected with the front.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 1100 AM MDT Sun May 18 2025
The forecast still remains on track for this afternoon with severe
storms possible east of the Interstate 25 corridor. SPC keeps the
Enhanced Risk for severe weather over the southern Nebraska
panhandle where the environment is most favorable. Observations this
morning show a low stratus deck over the Interstate 80 corridor from
the South Laramie Range to Sidney. The stratus deck also extends
northward into the Nebraska panhandle. Dewpoints under the stratus
deck are sitting in the 40s, but are likely to rise through the
afternoon in the southern panhandle. A sharp cutoff in cloud
cover on satellite imagery shows the presence of a dryline--just
west of the Laramie Range and where convection will likely pop
off early this afternoon.
A potent trough moving into Wyoming today will amplify the severe
weather threat across eastern portions of the CWA. As the trough
pushes into the Rockies, leeside cyclogenesis looks to occur
this afternoon, producing a surface low in eastern Colorado.
Positioning of this low shows good agreement between GEFS
members as well as ECMWF ensemble members. The position of this
surface low favors deep moisture advection out of the Gulf and
into the southern Nebraska panhandle. Models show dewpoints in
the southern panhandle rising into the 50s this afternoon. A
stark contrast to the very dry dewpoints on the other side of
the dryline. CAMs show storms initiating off of the dryline
early this afternoon and pushing eastward into the Interstate 25
corridor and eventually into Nebraska by late afternoon as the
upper-level trough begins to take on a slightly negative tilt.
As the trough takes on that tilt, a weak upper-level jet streak
will put the CWA on the fringes of the left exit region,
potentially enhancing severe weather chances. Model soundings
continue to show favorable profiles for severe weather,
especially across the southern Nebraska panhandle later in the
afternoon. MUCAPE values approach 1500 J/kg around Sidney with
effective shear around 40 kts with steep mid-level lapse rates.
This environment is supportive of significant severe hail,
especially at the start of this event while storms are more
discrete in nature. While storm modes remain discrete, there is
also a non-zero chance for an isolated tornado. MLCAPE values
are around 1000 J/kg, storm relative helicity values greater
than 200 m^2/s^2, as well as the previously mentioned variables
support an environment that could produce a tornado. As storms
become more widespread and eventually cluster, the hail and
tornado threat will decrease, but the wind threat will increase.
Model soundings do however show a failure mode for severe
weather today. There will be a strong cap in place that will
need to be eroded for storms to really get going. The low
stratus deck over much of the panhandle will limit daytime
heating and instability available. The GFS eventually does have
the cap eroding later in the afternoon. The HREF is more eager
to hang onto the cloud cover into the evening hours. The sooner
the cap breaks, the more likely severe weather will occur. These
storms will also contain heavy rain, with model soundings
showing PWATS anywhere from the 75th to 90th percentile for
climatology. Luckily, these storms will be quick moving,
hopefully limiting flash flood potential.
Severe potential will begin to dwindle Sunday night as a strong cold
front pushes across the area. Precipitation will continue tonight as
the surface low in eastern Colorado ejects into central Nebraska.
Wrap around moisture on the backside of this low will allow more
stratiform rain to persist overnight, especially in the northern
zones of the CWA. With the passage of the cold front, cannot rule
out the potential for brief high winds in the wind prones
Sunday night into early Monday morning. The cold front will
cause MSLP and height gradients to steepen, strengthening winds
aloft to over 50 kts. Combined with decent subsidence, these
winds could make it down to the surface. At this time, will hold
off on any high wind headlines. The FV3 is the only Hi-Res
model at this time picking up on high winds over the South
Laramie Range and foothills. Even then, the FV3 maxes out just
under high wind criteria for a brief 4 hour period. Winds
overnight will likely be in excess of 50 MPH over most of the
wind prones, so will need to keep an eye on this in case a short
fuse High Wind Warning is needed.
Additionally, this cold front will also bring temperatures that are
cold enough for snow. Some snow could mix in with rain overnight and
Monday morning for lower elevations west of the Laramie Range, but
the primary accumulations will be in the mountains. Both the Sierra
Madre and North Laramie Ranges could see up to 6 inches of snow in
the highest peaks, while the Snowy Range could see up to 10 inches
above 9000 feet. Opted to issue a Winter Weather Advisory for the
later season snow accumulation and gusty winds expected during this
time. The Winter Weather Advisory is in effect from 6 PM tonight
until 6 AM Tuesday. Temperatures across the CWA on Tuesday will be
unseasonable cold behind the front with highs only in the 40s and
50s.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 341 PM MDT Sat May 17 2025
Tuesday...The trough aloft moves to eastern South Dakota with
northwest flow aloft developing over our counties. Looks like enough
low and mid level moisture for scattered showers and thunderstorms.
It will be warmer with 700 mb temperatures rising to near 5 Celsius.
Wednesday...The warming trend continues under northwest flow aloft,
with 700 mb temperatures near 7 Celsius yielding maximum
temperatures in the 60s. With drying in the low and mid levels,
shower and thunderstorm coverage will correspondingly decrease.
Thursday...As the flow aloft turns westerly, a surface lee trough
will develop, along with warming temperatures. 700 mb temperatures
near 12 Celsius will yield high temperatures in the 70s. Warm
temperatures aloft will limit precipitation chances, though low
level convergence along a surface trough along the Wyoming and
Nebraska state line may ignite isolated to widely scattered showers
and thunderstorms in the evening.
Friday-Saturday...Zonal flow aloft continues and with limited low
and mid level moisture, precipitation chances will remain low,
although slightly higher on Saturday compared to Friday. Maximum
temperatures in the 70s both days with 700 mb temperatures from 10
to 14 Celsius.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1213 PM MDT Sun May 18 2025
Complex aviation forecast for the TAF period as an incoming system
brings widespread strong to severe storms to the area. Low stratus
will be possible for terminals east of the Laramie Range for most of
the afternoon. Storms will start to develop west of the Laramie
Range early this afternoon while storms further east are not
expected until later this afternoon/evening. Storms will contain
frequent lightning and moderate to heavy rain which could cause
visibility reductions. Some storms may contain large hail and
damaging winds. Precipitation will become more stratiform in
nature overnight, potentially leading to more low stratus and
potentially fog.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 6 PM this evening to 6 AM MDT
Tuesday for WYZ114.
NE...None.
&&
SHORT TERM...SF
LONG TERM...RUBIN
AVIATION...SFHazardous Weather Outlook National Weather Service Cheyenne WY 133 PM MDT Sun May 18 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-191945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 133 PM MDT Sun May 18 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - Active weather pattern today and Monday as another Pacific storm system impacts the region. There is an Enhanced Risk for severe thunderstorms on Sunday across the eastern plains. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Cold front Sunday night will bring accumulating snow chances to higher elevations Sunday night through Monday. Unseasonably cold temperatures and strong winds are also expected with the front. .Spotter information statement... Spotters are encouraged to report severe weather to the NWS.
Special Weather Statement
National Weather Service Cheyenne WY
201 PM MDT Sun May 18 2025
WYZ103-105-106-182030-
Shirley Basin WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
201 PM MDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND SOUTH
CENTRAL CONVERSE COUNTIES THROUGH 230 PM MDT...
At 201 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Garrett, or 26 miles west of Wheatland, moving
north at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Friend Park Campground, Windy Peak, Laramie Peak, Harris Park, Flying
X Ranch, and Garrett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4182 10532 4178 10555 4229 10581 4237 10530
TIME...MOT...LOC 2001Z 165DEG 20KT 4204 10548
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GoatleySpecial Weather Statement
National Weather Service Cheyenne WY
216 PM MDT Sun May 18 2025
WYZ101-182045-
Converse County Lower Elevations WY-
216 PM MDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL CONVERSE COUNTY
THROUGH 245 PM MDT...
At 215 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Bill, or 34 miles south of Wright, moving north at
20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of north central
Converse County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4320 10528 4317 10552 4346 10565 4350 10528
TIME...MOT...LOC 2015Z 170DEG 16KT 4326 10542
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
GoatleySpecial Weather Statement
National Weather Service Cheyenne WY
230 PM MDT Sun May 18 2025
WYZ103-106-182100-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
230 PM MDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALBANY AND
NORTHWESTERN PLATTE COUNTIES THROUGH 300 PM MDT...
At 230 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Garrett, or 23 miles west of Wheatland, moving
north at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Laramie Peak, Friend Park Campground, and Flying X Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4185 10530 4184 10552 4227 10559 4228 10526
TIME...MOT...LOC 2030Z 176DEG 7KT 4205 10542
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
GoatleySpecial Weather Statement
National Weather Service Cheyenne WY
302 PM MDT Sun May 18 2025
WYZ103-106-107-182130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
302 PM MDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ALBANY...WEST
CENTRAL PLATTE AND SOUTHERN CONVERSE COUNTIES THROUGH 330 PM MDT...
At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Westview Circle, or 16 miles west of Wheatland, moving
northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dwyer Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4188 10522 4193 10547 4234 10538 4224 10501
TIME...MOT...LOC 2102Z 216DEG 12KT 4203 10528
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GoatleySpecial Weather Statement
National Weather Service Cheyenne WY
328 PM MDT Sun May 18 2025
WYZ118-182145-
Central Laramie County WY-
328 PM MDT Sun May 18 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LARAMIE COUNTY
THROUGH 345 PM MDT...
At 328 PM MDT, Doppler radar was tracking a strong thunderstorm near
Laramie County Fairgrounds at Archer, or 11 miles southeast of
Cheyenne, moving north at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Laramie County Fairgrounds at Archer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4103 10454 4104 10465 4120 10469 4120 10448
TIME...MOT...LOC 2128Z 180DEG 16KT 4107 10460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GoatleyPreliminary Local Storm Report
National Weather Service Cheyenne WY
335 PM MDT Sun May 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM Hail 8 SW Wheatland 41.97N 105.07W
05/18/2025 M0.75 Inch Platte WY Public
&&The Cheyenne radar (KCYS), 100 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
1 hail. Local standard time, as filed.
Public reported 1.0 in hail near Wheatland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1252383.